Discussions that mention norvasc

High & Low Blood Pressure board


Hello everyone..I need your feedback on blood pressure drugs and bad reactions to them. I was on Lisinopril 5mg and Norvasc 5mg for about two years. I never felt well, but everything was put down to depression and anxiety. My doctor raised the dose of Lisinopril a few weeks ago to 10mg, and immediately I started reacting badly about an hour after taking my tablet..sweating, heart racing, flushing, shaking, etc. I felt dreadful. My doctor wasn't too convinced, but did take me off Lisinopril and started me on 10mg Benicar. Unfortunately I reacted badly to this as well, with similar symptoms, even though it's a different type of drug to Lisinopril.

My doctor seemed impatient, but I refused to take any more, and she stopped the Benicar and doubled the dose of Norvasc to 10 mg. Unfortunately, since then, I have been experiencing terrible depression, anxiety, and awful tension headaches. I have no idea if it's the Norvasc causing this, but my doctor is being very short with me, insisting that it's impossible to react badly to three drugs. I am not so sure, and as it's me, not her, having to take these wretched things, I wanted some feedback from anyone who has had multiple bad reactions, so that I can have some ammunition to give her when I go back yet again and have to demand to try something else. I hate doing this....why aren't doctors more amenable and willing to listen??

Many thanks.
She is keeping you on Norvasc thru all the changes. Most probably you are having a reaction to Norvasc and the addition or subtraction of the other things is being overwhelmed by the Norvasc.

I recently got off Norvasc because I felt it was starting to annoy me after being on it for about a year. About three months ago I had to add 12.5 HCTZ to my Lotrel (which is Norvasc plus an ACE inhibitor).

Long story, short.... I switched to Lisinopril/HCTZ (ACE inhibitor plus diuretic) combo PLUS atenolol (beta blocker, lowest dosage). Off Norvasc all together about a week ago and am feeling better already.

The beta blocker replaces the calcium channel blocker which is Norvasc. I found out my doc doesn't like calcium channel blockers and was happy to switch me. (I had requested Lotrel myself last year (mistake!) and he was letting me try it).
I chose the other drugs as they are Wal Mart $4.00 drugs and are the same meds only cheaper than other name brands.

Anyhow, I had many of the symptoms you were having on Norvasc, just not feeling well even tho BP was OK.

Am starting to feel better now, BP still good at about 117/77 or so. And one more thing, on Norvasc my pulse was 110 or near that, on the beta blocker it is now about 65 to 70. And that has made a big difference to headaches, etc.
Get off Norvasc and see what happens with the other drugs.
[QUOTE=BethanysGrandma;3041910]...
My doctor seemed impatient, but I refused to take any more, and she stopped the Benicar and doubled the dose of Norvasc to 10 mg. Unfortunately, since then, I have been experiencing terrible depression, anxiety, and awful tension headaches. I have no idea if it's the Norvasc causing this, but my doctor is being very short with me, insisting that it's impossible to react badly to three drugs...

Bethanys Grandma,

I think you were wise to refuse to take anymore...and good for you for advocating for your own health!!! Too many people accept what they are told as gospel without learning more about the issues.

DO NOT LET YOUR DOCTOR TELL YOU THESE ARE NOT SIDE EFFECTS! My doctor warned me about headaches being a side effect of Norvasc when he prescribed it for me. What he didn't warn me about was the sleep problems I'd experience while on it--I would wake up at midnight and at 3 am every night. I am well versed on sleep deprivation (which can occur even if you don't "wake up" at night), given my recent diagnosis of sleep apnea, and I can tell you first hand that interuptions in sleep can cause anxiety and depression--research studies support this... So I am not at all surprised that you are experiencing depression, anxiety, and headaches as side effects of this drug. (I also experienced SEVERE sleep problems with hydrochlorothiazide and benicar hct---I mention this because sleep problems are a recurring theme with bp meds and as I have said before, sleep disturbances can cause depression and anxiety---so yes, you could be experiencing similar symptoms with different bp meds.)

My doctor came with great recommendations from fellow coworkers in the health care field...but unfortunately he has an attitude similar to your doctor's attitude..."it can't possibly be a side effect"---"none of my other patients have experienced this"---"there is nothing in the literature that indicates"----but I have done some research on my own and have learned that my doctor (and many others) just aren't versed on the case studies or the literature that is out there. In other words they are often mistaken or wrong in passing on this information. I "listened" to my doctor for 3 years but have decided to seek a provider who is better versed with the research and the literature.

Bethsheba

PS I posted just a few of the side effects I experienced hydrochlorothiazide, benicar hct, lisinopril, atenolol, and norvasc on this board under "Bp Side Effects" by Bethsheba.
Hi BG.

I'm one of those Side effect queens too & it isn't fun especially for lazy Dr's & insurance companies wanting to decrease costs. Don't get discouraged as there is a solution. You will have to be the guiding force in that solution since Dr's have too much to do & the insurance companies have limited their patient time for the ones who truly have an interest in patient care. Unless you are a hypochrondriac, it isn't in your head. After all most of us have far better things to do than be sick. It gets old after awhile. I'm not prone to headaches at all but I got the worst headaches from Norvasc that lasted 2-3 wks after I got off of it. My side of drug side effects is almost a page long ( I have it all typed up so I can hand it to a new Dr. without going through the whole history each time). My new GYN's nurse said she was so thankful when I handed her the sheet as it saved her so much time. Fam